Alert archive / New York / Small Craft Advisories in 2026

Small Craft Advisory 24, NWS Buffalo, NY

March 23, 2026

NWS Buffalo, NY issued this small craft advisory at Mar 23, 2026, 12:36 PM EDT. It took effect at Mar 23, 2026, 5:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2026, 12:36 PM EDT (16:36 UTC)
In effect from
Mar 23, 2026, 5:00 PM EDT
Expired
Mar 24, 2026, 2:00 AM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

834 
WHUS71 KBUF 231636
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1236 PM EDT Mon Mar 23 2026

LOZ043-240045-
/O.EXP.KBUF.SC.Y.0023.000000T0000Z-260323T1700Z/
/O.NEW.KBUF.SC.Y.0024.260323T2100Z-260324T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1236 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT TUESDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON...

* WHAT...Northwest winds 15 to 20 knots expected and waves 3 to 5
  feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...From 5 PM this afternoon to 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ044-231745-
/O.EXP.KBUF.SC.Y.0023.000000T0000Z-260323T1700Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1236 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON...


$$

LOZ042-240045-
/O.NEW.KBUF.SC.Y.0024.260323T2100Z-260324T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1236 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT TUESDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 5 PM this afternoon to 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
714 
WHUS71 KBUF 231930
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
330 PM EDT Mon Mar 23 2026

LOZ044-240330-
/O.EXA.KBUF.SC.Y.0024.260323T2100Z-260324T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
330 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  Mexico Bay.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-043-240330-
/O.CON.KBUF.SC.Y.0024.260323T2100Z-260324T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
330 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Sodus Bay.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
760 
WHUS71 KBUF 240150
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
950 PM EDT Mon Mar 23 2026

LOZ042>044-240600-
/O.CON.KBUF.SC.Y.0024.000000T0000Z-260324T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
950 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Mexico Bay.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
904 
WHUS71 KBUF 240533
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
133 AM EDT Tue Mar 24 2026

LOZ042>044-240645-
/O.EXP.KBUF.SC.Y.0024.000000T0000Z-260324T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
133 AM EDT Tue Mar 24 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS
MORNING...

Winds and waves will continue to diminish early this morning.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 23, 1:41 AM EDT, 10 hours 55 minutes earlier. Its key messages:

  • 1) Chance for light snow showers and freezing drizzle south of Lake Ontario early this morning through tonight. 2) Mainly dry and turning milder Tuesday through Wednesday. 3) More active weather returns Thursday, followed by a return to colder temperatures for Friday-Saturday.
Area forecast discussion, Mar 23, 1:41 AM EDT, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
141 AM EDT Mon Mar 23 2026

.WHAT HAS CHANGED...
No significant changes with the overnight update.

&&

.KEY MESSAGES...
1) Chance for light snow showers and freezing drizzle south of Lake
Ontario early this morning through tonight.

2) Mainly dry and turning milder Tuesday through Wednesday.

3) More active weather returns Thursday, followed by a return to
colder temperatures for Friday-Saturday.

&&

.DISCUSSION...
KEY MESSAGE 1...Chance for light snow showers and freezing drizzle
south of Lake Ontario early this morning through tonight.

In wake of a departing cold front to the south of the region this
morning, cold air is advecting into the region. Despite mid to upper
level moisture shifting southward away from the region, low level
moisture remains in place across western New York. Current northeast
flow across the region, especially across Lake Ontario combined with
temperatures at 850mb falling towards -10C will support a shallow
mixed layer to 4k feet (below the DGZ). As a result, light snow
showers and/or freezing drizzle will be possible across far western
New York to the lower Genesee Valley/Rochester Metro.through
daybreak this morning. Deepening cold air and moisture will allow
for ice nuclei to be introduced into the top of the cloud bearing
layer by mid morning, ending any risk of freezing drizzle and
changing any spotty precip to all snow.

A shortwave trough will pass cross the region this afternoon through
tonight, will cause low level flow to back to the northwest.
Combination of cold air advection along with a slight increase in
moisture will support a period of snow showers with some lake
enhancement/upslope east of Lake Erie and southeast of Lake Ontario
this afternoon and evening. However, the period for lake
enhanced/upslope snow showers will be short lived as a strong area
of high pressure from the Midwest builds into the region. A dusting
to an inch of snow is possible in the most persistent snow showers
and mainly across the higher terrain.

KEY MESSAGE 2...Mainly dry and turning milder Tuesday through
Wednesday.

Expect a 36-hour window of largely uneventful weather with high
pressure draped across our region Tuesday settling off the east
coast Wednesday...with a developing southwesterly return flow on its
backside also helping to pump milder air back across our region...
thereby allowing temps to climb back above normal by midweek.
Sometime in the Tuesday night-Wednesday time frame low pressure
passing across Quebec will attempt to push its weak and moisture-
starved cold front toward/into our area...however significant model
disagreement remains with respect to both this boundary's speed and
how far south it progresses before stalling out. Depending upon how
things ultimately play out...could see a few spotty snow showers
across the North Country/Saint Lawrence Valley Tuesday night
followed by a more general chance of a few rain showers late
Wednesday-Wednesday night with this feature...though overall dry
weather should largely prevail through the day Wednesday.

KEY MESSAGE 3...More active weather returns Wednesday night-
Thursday, followed by a return to colder temperatures for Friday-
Saturday.

On Thursday another wave of low pressure will ripple northeastward
along the aforementioned boundary and bring our next opportunity for
more widespread precipitation. The track of the low will be
dependent upon exactly where the aforementioned frontal boundary
stalls out...as the latter and its associated tight thermal gradient
will serve as the conduit for the low's northeastward progression.
Given the uncertainties in the frontal position...it's little
surprise that the guidance suite also shows a considerable amount of
variance in the low track...with the current envelope of solutions
suggesting a track potentially ranging anywhere from the central
Great Lakes to Saint Lawrence Valley on the north end...to across
the Ohio Valley on the south end. The more northerly track would
result in a milder overall scenario with most (if not all) of the
pcpn falling in the form of just plain rain...while the more
southerly track would result in cooler temps and more of a potential
for a wintry mix/snow to come into play at least across northern
portions of our region. Given the resulting forecast uncertainty...
for now have continued to lean more closely toward blended guidance
for the passage of this system.

Regardless of the details of the Thursday system...what does appear
more certain is that yet another shot of colder Canadian air (with
consensus 850 mb temps of roughly -10C to -15C) will overspread our
region for the end of the work week and start of next weekend. This
will result in a return to well below normal temps for this time
frame along with the potential for a few more snow showers...though
the rather dry nature of the airmass should keep these limited in
scope. If reading this leaves you longing for milder weather, there
remains cause for some hope during the following week...when
ensemble guidance continues to suggest a milder overall pattern
developing as we push toward/into the beginning of April.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A few wet snowflakes can be spotted within the past hour as the
majority of precipitation is being stripped away as a cold front
continues to sag south away from the region this morning and cold
air filters into the region. CIGS across the lower elevations will
continue to improve to MVFR, with IFR persisting across the higher
terrain through this morning. The low stratus will intersect the
higher terrain at times with ridge top fog/mountain obscuration
lasting into the early morning hours.

A weak lake response and northerly upslope flow may support some
patchy light snow or freezing drizzle in a few spots south of Lake
Ontario in a few hours. Cold air will continue to deepen and end the
risk of freezing drizzle by mid morning, with any remaining spotty
precip falling as snow. The IFR CIGS across higher terrain will
improve to MVFR this morning, with MVFR CIGS then lingering through
the day across most of the region.

A strong mid level trough will cross the eastern Great Lakes this
afternoon and evening, supporting an increase in coverage of lake
effect and diurnal snow showers across Western NY. This will produce
areas of MVFR with spotty IFR in the more organized snow showers.

Outlook...

Tuesday...Mainly VFR.

Wednesday...VFR/MVFR with a chance of rain and snow showers.

Thursday...IFR/MVFR with rain showers likely and a chance of snow
showers.

Friday...MVFR/VFR with a slight chance of rain and snow showers.

&&

.MARINE...
A cold front will move south and away from the lower Great Lakes
early this morning, causing north/northeast winds to increase. This
will especially be the case across the central and eastern portion
of Lake Ontario, where a moderately brisk flow will develop this
morning will support a period of Small Craft Advisory worthy
conditions to areas between Braddock Bay and Mexico Bay tonight
through midday today.

Winds will then become northwesterly and diminish to 15 knots or
less, before another brief uptick in winds possibly develops across
Lake Erie and western Lake Ontario late this afternoon and evening
where near Small Craft Advisory conditions may be present for a few
hours.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 PM EDT this afternoon for LOZ043-
         044.

&&

DISCUSSION...EAJ/JJR
AVIATION...EAJ/Hitchcock
MARINE...EAJ
Hazardous weather outlook, Mar 23, 2:20 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
220 AM EDT Mon Mar 23 2026

NYZ001>006-010>014-019>021-085-240630-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
220 AM EDT Mon Mar 23 2026

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Early this morning there will be a chance of some spotty light snow
showers, drizzle, and freezing drizzle south of Lake Ontario. Should
any freezing drizzle materialize, this would lead to some slick
spots on untreated road surfaces and walkways.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-240630-
Jefferson-Lewis-
220 AM EDT Mon Mar 23 2026

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240630-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
220 AM EDT Mon Mar 23 2026

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.